Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 401, NWS Des Moines, IA

July 17, 2008Emmet County, Kossuth County, Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 17, 2008, 12:52 PM CDT for Emmet County, Kossuth County, Palo Alto County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2008, 12:52 PM CDT (17:52 UTC)
Expired
Jul 17, 2008, 1:30 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Emmet County, IA, Kossuth County, IA, Palo Alto County, IA

The radar

The Des Moines radar (KDMX), 173 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 10:57 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1196 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 171752
SVRDMX
IAC063-109-147-171830-
/O.NEW.KDMX.SV.W.0401.080717T1752Z-080717T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1252 PM CDT THU JUL 17 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KOSSUTH COUNTY IN NORTH CENTRAL IOWA...
  EASTERN EMMET COUNTY IN NORTHWEST IOWA...
  PALO ALTO COUNTY IN NORTHWEST IOWA...

* UNTIL 130 PM CDT.

* AT 1251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF SWEA CITY
  TO FENTON TO AYRSHIRE...OR ALONG A LINE EXTENDING FROM 36 MILES
  EAST OF SPIRIT LAKE TO 14 MILES EAST OF SPENCER...AND MOVING EAST
  AT 38 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  AYRSHIRE BY 1255 PM CDT...
  SWEA CITY...FENTON AND EMMETSBURG BY 100 PM CDT...
  LONE ROCK...CURLEW AND BANCROFT BY 105 PM CDT...
  MALLARD AND LEDYARD BY 110 PM CDT...
  LAKOTA BY 115 PM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
THURSDAY EVENING FOR NORTHWESTERN IOWA.

LAT...LON 4351 9397 4326 9398 4291 9445 4291 9487
      4292 9488 4292 9492 4311 9493 4328 9447
      4351 9447
TIME...MOT...LOC 1752Z 277DEG 33KT 4351 9440 4327 9440
          4309 9487

$$

PODRAZIK
2 follow-up statements
000 
WWUS53 KDMX 171819
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
117 PM CDT THU JUL 17 2008

IAC063-109-147-171830-
/O.CON.KDMX.SV.W.0401.000000T0000Z-080717T1830Z/
KOSSUTH IA-EMMET IA-PALO ALTO IA-
117 PM CDT THU JUL 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR PALO ALTO...EASTERN EMMET AND KOSSUTH COUNTIES...

AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM LEDYARD TO BANCROFT TO
CURLEW...OR ALONG A LINE EXTENDING FROM 48 MILES EAST OF SPIRIT LAKE
TO 48 MILES WEST OF MASON CITY TO 21 MILES SOUTHEAST OF SPENCER...
MOVING EAST AT 38 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ALGONA AIRPORT BY 125 PM CDT...
  WEST BEND BY 130 PM CDT...

40 TO 50 MPH WINDS HAVE BEEN REPORTED WITH THIS LINE OF STORMS SINCE 
1245 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
THURSDAY EVENING FOR NORTHWESTERN IOWA.

LAT...LON 4351 9397 4326 9398 4291 9445 4291 9487
      4292 9488 4292 9492 4311 9493 4328 9447
      4351 9447
TIME...MOT...LOC 1817Z 277DEG 33KT 4348 9409 4324 9409
          4294 9477

$$

PODRAZIK
000 
WWUS53 KDMX 171830
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
129 PM CDT THU JUL 17 2008

IAC063-109-147-171839-
/O.EXP.KDMX.SV.W.0401.000000T0000Z-080717T1830Z/
KOSSUTH IA-EMMET IA-PALO ALTO IA-
129 PM CDT THU JUL 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR PALO ALTO...EASTERN EMMET AND
KOSSUTH COUNTIES WILL EXPIRE AT 130 PM CDT...

AT 125 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS AS THEY 
MOVE EAST NEAR 40 MPH.  ADDITIONALLY...BRIEF HEAVY RAINFALL MAY 
CAUSE SOME PONDING OF WATER ON ROADWAYS AND LEAD TO LOW VISIBILITIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
THURSDAY EVENING FOR NORTHWESTERN IOWA.

LAT...LON 4351 9397 4326 9398 4291 9445 4291 9487
      4292 9488 4292 9492 4311 9493 4328 9447
      4351 9447
TIME...MOT...LOC 1829Z 277DEG 33KT 4347 9394 4323 9394
          4293 9462

$$

PODRAZIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:38 AM CDT, 6 hours 14 minutes earlier.

Area forecast discussion, Jul 17, 6:38 AM CDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
638 AM CDT THU JUL 17 2008

.UPDATED AVIATION DISCUSSION.

.DISCUSSION...
TSRA CLUSTERS CONTINUE TO SKIRT TO THE N THE CWA WITH NEXT ROUND
COMING ACRS SD AND NEBRASKA ATTM LEADING TO CONCERN FOR TEMPS TDA.
A BIT GUNSHY AFT THE COOL POOL HELD TEMPS DOWN YDA.  FEEL ENUF
DEBRIS WILL AFFECT THE N TO KEEP TEMPS IN THE LOW 80S.  WHILE ON
TEMPS...ADJ TEMPS DNWD FOR FRI WITH CLOUDS AND PCPN AND DONT FEEL
IT WILL GET OUT OF THE 70S IN THE N WITH ONLY THE FAR S AND SE WRMG
UP TO THE UPR 80S.  PCPN IS MORE PROBLEMATIC TDA.  COMPLICATED STTN
WITH THE SERIES OF S/WVS MOVING THROUGH THE WRLY FLOW.  WENT WITH
DVLPMT LATE IN THE DAY OVR THE FAR N.  FEEL IT WILL BE A SLOW
PROCESS TO GET THE PCPN TO MOVE SWD.  PUT IN MNTN OF SVR AND LCLY R+
IN MY LKLY AREA OF THE NW THIS EVE.  HISTORY OF THIS AMS...GIVEN THE
DECENT CAPE AND LOW SHEAR...IS FOR ANY SVR WX TO OCCUR BFR 05Z FOR
THE MOST PART.  WILL PLAY IT THAT WAY AGN TNGT. SVR POT FOR FRI
LOOKING LESS LKLY THAN TDA WITH STTN GOING MORE TWD HVR RAFL INSTEAD
OF SVR.  SWODY2 COVERS DISCUSSION OF THIS WELL.  LTL CHNG ELSW IN
THE FCST...BUT WILL NEED TO LOOK A BIT CLOSER AT THE MON TUE
TIMEFRAME TDA AS IT APPEARS SYS MOVING A BIT QUICKER.

.HYDROLOGY...
NO HEADLINES THIS PKG AS CONFIDENCE IS LOW ON WHERE AND HOW MUCH
PCPN WE WILL GET.  MDLS KEEP MOST OF IT IN NEBRASKA...BUT HAVE
QUESTIONS WITH THAT.  FEELING IS THAT MUCH OF THE STATE WILL BE IN
THE 1.5 TO 2 INCH RANGE...BUT OVER A 60 TO 72 HOUR TIME PERIOD.
GIVEN THERE HASNT BEEN ALL THAT MUCH RAIN IN A WHILE...THAT SHOULD
BE ABLE TO BE HANDLED EASILY EVEN IF WE DO GET SPOT 3-4 INCH AMTS.

&&

.AVIATION...17/12Z
A FRONTAL BOUNDARY REMAINS IN PLACE ACROSS SOUTHERN MINNESOTA.
THUNDERSTORMS COMPLEXES HAVE BEEN MOVING ALONG AND JUST SOUTH OF THE
FRONT AND SO FAR HAVE ONLY KMCW EARLY THIS MORNING WITH VCTS. AS THE
FRONT DRIFTS SOUTH LATER THIS AFTERNOON AND EVENING...THUNDER
CHANCES WILL INCREASE FROM ALONG AND NORTH OF A KFOD TO KMCW LINE.
OVERNIGHT THE ACTIVITY WILL PROGRESS FARTHER SOUTH AND BY 12Z SHOULD
BE AFFECTING ALL SITES EXECPT KOTM. GENERAL VFR CIGS FOR MOST OF
TODAY WITH VFR-MVFR CIGS TNT NEAR STORMS. SOME VISBYS ISSUES
POSSIBLE EARLY THUR 06-12Z WITH INC BOUNDARY LAYER MOISTURE FROM
RAINFALL AND ALREADY HIGH DEW POINTS ACROSS THE REGION. WINDS TO
REMAIN SSW 12-18 BUT SFC GUSTS IN THUNDER COULD APPROACH 35KTS WITH
COLD POOL DEVELOPMENT AND OUTFLOW BOUNDARIES LATER TODAY AND
OVERNIGHT TNT. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...MS JUL 08
SHORT TERM...REV
AVIATION...REV
Hazardous weather outlook, Jul 17, 11:36 AM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1136 AM CDT THU JUL 17 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>059-070-071-181645-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
1136 AM CDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE THREAT FOR SEVERE WEATHER WILL BEGIN IN THE EARLY AFTERNOON
ALONG THE MINNESOTA BORDER...AS SCATTERED THUNDERSTORMS WORK THEIR
WAY SLOWLY SOUTH AND EAST. BY THIS EVENING...STORMS COULD REACH
FROM WEST CENTRAL AND CENTRAL IOWA INTO THE WATERLOO AREA...AND
POINTS NORTH. THE PRIMARY THREAT WILL BE FOR DAMAGING WINDS AND
LARGE HAIL. HEAVY RAINFALL IS POSSIBLE WITH GENERAL RAINFALL
TOTALS AROUND AN INCH...AND ISOLATED AMOUNTS OF 2 TO 3 INCHES
POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS OFF AND ON FRIDAY THROUGH
NEXT TUESDAY. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS
BOTH FRIDAY AFTERNOON AND EVENING...AND TO A LESSER DEGREE LATE
SATURDAY AFTERNOON AND NIGHT. THE PRIMARY THREAT WILL BE DAMAGING
WINDS AND LARGE HAIL...WITH LOCALLY HEAVY RAINS POSSIBLE ON FRIDAY
AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM AROUND 5 PM THROUGH MIDNIGHT
TONIGHT...AND AGAIN BOTH FRIDAY AND SATURDAY AFTERNOON AND EVENING.

IAZ060>062-072>075-081>086-092>097-181645-
POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
1136 AM CDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL SPREAD SOUTHEAST ACROSS THE AREA
TONIGHT...MAINLY AFTER MIDNIGHT. SEVERE WEATHER IS NOT LIKELY WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE LIKELY FRIDAY AND FRIDAY NIGHT...THEN OFF
AND ON SATURDAY THROUGH NEXT TUESDAY. THERE IS A SLIGHT CHANCE
FOR SEVERE THUNDERSTORMS BOTH FRIDAY AFTERNOON AND EVENING...AND
TO A LESSER DEGREE LATE SATURDAY AFTERNOON AND NIGHT. THE PRIMARY
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE FRIDAY AFTERNOON AND NIGHT AS
WELL...WITH GENERAL RAINFALL AMOUNTS OF AROUND AN INCH AND ISOLATED
AMOUNTS OF UP TO 3 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BOTH FRIDAY AND SATURDAY AFTERNOON
AND EVENING.

JUNGBLUTH

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 12:26 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto49 min
Jul 17, 2:18 PM CDTSevere Thunderstorm WarningDMXHumboldt, Webster, Wright42 min
Jul 17, 2:21 PM CDTSevere Thunderstorm WarningDMXCerro Gordo39 min
Jul 17, 2:37 PM CDTSevere Thunderstorm WarningDMXHumboldt, Pocahontas, Webster38 min
Jul 17, 3:08 PM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright37 min
Jul 17, 3:12 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster, Wright48 min
Jul 17, 5:45 PM CDTSevere Thunderstorm WarningDMXBoone45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.